Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 155, NWS Springfield, MO

June 22, 1998Benton County, Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 22, 1998, 4:01 AM CDT for Benton County, Morgan County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 1998, 4:01 AM CDT (09:01 UTC)
Expired
Jun 22, 1998, 10:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Benton County, MO, Morgan County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1942 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 220902
FFWSGF
MOC015-141-221500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
401 AM CDT MON JUN 22 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI
  MORGAN COUNTY IN CENTRAL MISSOURI

* UNTIL 1000 AM CDT

* AT 348 AM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING
  THUNDERSTORM FROM JUST NORTH OF WARSAW TO VERSAILLES.
  THIS STORM WAS MOVING EAST AT 20 MPH.

* A COMPLEX OF RAIN AND THUNDERSTORMS STRETCHES ACROSS NORTHERN
  BENTON COUNTY AND MORGAN COUNTIES.  THESE COUNTIES HAVE RECEIVED 3
  TO 5 INCHES OF RAINFALL OVER THE LAST 3 DAYS AND NIGHTS.  THE GROUND
  IS NEARLY SATURATED DUE TO THIS FACT.  WITH ANOTHER 1 TO 2 INCHES
  POSSIBLE THIS MORNING...FLOODING IS LIKELY.

  SOME PLACES THAT TYPICALLY EXPERIENCE FLOODING INCLUDE...

  HIGHWAY F 5 MILES SOUTHWEST OF COLE CAMP IN BENTON COUNTY
  HIGHWAY 65 NORTH OF WARSAW IN BENTON COUNTY
  HIGHWAY BB 1 MILE EAST OF ROUTE 135 IN MORGAN COUNTY
  HIGHWAY JJ 2 MILES WEST OF ROUTE D IN MORGAN COUNTY

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:45 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 22, 2:45 AM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT MON JUN 22 1998

WELL...SFC ANLYS HAS SFC LOW BTWN END AND P28 WITH WRMFNT FM
HUT-MCI-STL.  STRONG H8 MSTR CONVEREGENCE IS DENOTED BY BOTH ADAP AND
PROFILER DATA.  K INDEX IS IN THE MID 30S ACRS NRN CWA AND WITH WRMFNT
ANCHORED ACRS N CWA...AND DUE TO 3 NIGHTS OF RAINFALL OVR NRN CWA
A FFA IS NEEDED.  ALREADY COORDINATED WITH TED FM STL ON THIS ISSUE.

FCST PROB OF PD...POPS AND HOW HOT ON TUE-FRI...

NO PCGRIDDS AVAILABLE TNGT. HOWEVER...GARP AND AFOS MODEL DATA GIVE NOD
TO NGM.   THIS IS HANDLING MCS DEVELOPMENT AS IT TRACKS TO NE ALONG
HIGH THETA E AIR.  LOOKS LIKE ANOTHER BATCH OF SHRA/TRW TNGT
ACRS SAME AREA AND TO POINTS N.  FFG IS VERY LOW ACRS NRN CWA
AND BENTON/MORGAN AND MILLER COUNTIES FFG IS PROBABLY HALF OF WHAT
IS INDICATED FOR 1/3/6 HRS.

AS THE WRMFNT MOVES N THE HEAT AND OPPRESSIVE HUMIDITY WL MOVE IN
RECOMMENDATIONS FOR TDY (FOR COORDINATION PURPOSES)

JLN/SE KS...PARTLY CLOUDY WITH 30 PERCENT CHANCE FOR SHOWERS AND
THUNDERSTORMS.   HIGH 90 TO 95.  SOUTH WIND 10 TO 15 MPH.

SGF/UNO...PARTLY CLOUDY WITH 30 PERCENT CHANCE FOR SHOWERS AND
THUNDERSTORMS.  HIGH AROUND 90.  SOUTH WIND 10 MPH.

AIZ/JEF...PERIODS OF SHOWERS AND THUNDERSTORMS THIS MORNING THAN
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON.  HIGH IN THE
MID 80S.  SOUTH WIND 10 MPH.   FFA FOR TDY...

CCF

SGF BG 090/070 092/073 094 0432-
JLN BG 093/073 095/073 097 0432-

GORDON

In the hours before

Special weather statement, Jun 22, 12:12 AM CDT, 3 hours 49 minutes before
KSZ073-MOZ066-220615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1212 AM CDT MON JUN 22 1998

...SEVERE THUNDERSTORM WATCH NUMBER 635 UNTIL 7AM FOR PORTIONS OF
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS...

...THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 634...

..IN KANSAS...

BOURBON

...IN MISSOURI...

VERNON

INCLUDING THE TOWNS OF...

FORT SCOTT        NEVADA

A WARM FRONT OVER EASTERN KANSAS/CENTRAL MISSOURI AND A LOW PRESSURE
SYSTEM OVER WESTERN KANSAS WILL COMBINED TOGETHER TO PRODUCE THE
THREAT OF SEVERE WEATHER OVER THE WATCH AREA. LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAIN WILL BE THE MAIN THREAT FROM THESE STORMS.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES OR POSSIBLE
WARNINGS.

SHUMWAY
Special weather statement, Jun 22, 12:12 AM CDT, 3 hours 49 minutes before
KSZ073-MOZ066-220615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1212 AM CDT MON JUN 22 1998

...SEVERE THUNDERSTORM WATCH NUMBER 635 UNTIL 7AM FOR PORTIONS OF
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS...

...THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 634...

..IN KANSAS...

BOURBON

...IN MISSOURI...

VERNON

INCLUDING THE TOWNS OF...

FORT SCOTT        NEVADA

A WARM FRONT OVER EASTERN KANSAS/CENTRAL MISSOURI AND A LOW PRESSURE
SYSTEM OVER WESTERN KANSAS WILL COMBINED TOGETHER TO PRODUCE THE
THREAT OF SEVERE WEATHER OVER THE WATCH AREA. LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAIN WILL BE THE MAIN THREAT FROM THESE STORMS.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES OR POSSIBLE
WARNINGS.

SHUMWAY
Special weather statement, Jun 22, 3:25 AM CDT, 36 minutes before
220900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 AM CDT MON JUN 22 1998

...A SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

BOURBON COUNTY KS       VERNON COUNTY MO

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CANCELLED A SMALL
PORTION OF SEVERE THUNDERSTORM WATCH NUMBER 635.  THE SEVERE WEATHER
IS CONCENTRATED ACROSS AREAS NORTH OF NEVADA...FT SCOTT AND PITTSBURG
KANSAS.  THEREFORE THE WATCH HAS BEEN TERMINATED EARLY FOR VERNON AND
BOURBON COUNTY KANSAS.

A COMPLEX OF SHOWERS AND THUNDERSTORM OVER CENTRAL KANSAS WILL BRING
MORE SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA THIS MORNING.
THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAIN AND
INTERMITTENT LIGHTNING.

LIMIT YOUR USE OF ELECTRICAL APPLIANCES WHEN THUNDERSTORMS ARE
OCCURRING.  STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER
INFORMATION.

GORDON
Special weather statement, Jun 22, 3:25 AM CDT, 36 minutes before
KSZ073-MOZ066-220900-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD COUNTY CODES...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 AM CDT MON JUN 22 1998

...A SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

BOURBON COUNTY KS       VERNON COUNTY MO

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CANCELLED A SMALL
PORTION OF SEVERE THUNDERSTORM WATCH NUMBER 635.  THE SEVERE WEATHER
IS CONCENTRATED ACROSS AREAS NORTH OF NEVADA...FT SCOTT AND PITTSBURG
KANSAS.  THEREFORE THE WATCH HAS BEEN TERMINATED EARLY FOR VERNON AND
BOURBON COUNTY KANSAS.

A COMPLEX OF SHOWERS AND THUNDERSTORM OVER CENTRAL KANSAS WILL BRING
MORE SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA THIS MORNING.
THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAIN AND
INTERMITTENT LIGHTNING.

LIMIT YOUR USE OF ELECTRICAL APPLIANCES WHEN THUNDERSTORMS ARE
OCCURRING.  STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER
INFORMATION.

GORDON
Special weather statement, Jun 22, 3:25 AM CDT, 36 minutes before
220900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 AM CDT MON JUN 22 1998

...A SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

BOURBON COUNTY KS       VERNON COUNTY MO

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CANCELLED A SMALL
PORTION OF SEVERE THUNDERSTORM WATCH NUMBER 635.  THE SEVERE WEATHER
IS CONCENTRATED ACROSS AREAS NORTH OF NEVADA...FT SCOTT AND PITTSBURG
KANSAS.  THEREFORE THE WATCH HAS BEEN TERMINATED EARLY FOR VERNON AND
BOURBON COUNTY KANSAS.

A COMPLEX OF SHOWERS AND THUNDERSTORM OVER CENTRAL KANSAS WILL BRING
MORE SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA THIS MORNING.
THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAIN AND
INTERMITTENT LIGHTNING.

LIMIT YOUR USE OF ELECTRICAL APPLIANCES WHEN THUNDERSTORMS ARE
OCCURRING.  STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER
INFORMATION.

GORDON
Special weather statement, Jun 22, 3:25 AM CDT, 36 minutes before
KSZ073-MOZ066-220900-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD COUNTY CODES...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 AM CDT MON JUN 22 1998

...A SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

BOURBON COUNTY KS       VERNON COUNTY MO

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CANCELLED A SMALL
PORTION OF SEVERE THUNDERSTORM WATCH NUMBER 635.  THE SEVERE WEATHER
IS CONCENTRATED ACROSS AREAS NORTH OF NEVADA...FT SCOTT AND PITTSBURG
KANSAS.  THEREFORE THE WATCH HAS BEEN TERMINATED EARLY FOR VERNON AND
BOURBON COUNTY KANSAS.

A COMPLEX OF SHOWERS AND THUNDERSTORM OVER CENTRAL KANSAS WILL BRING
MORE SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA THIS MORNING.
THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAIN AND
INTERMITTENT LIGHTNING.

LIMIT YOUR USE OF ELECTRICAL APPLIANCES WHEN THUNDERSTORMS ARE
OCCURRING.  STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER
INFORMATION.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:54 AM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon66 min
Jun 22, 7:37 AM CDTSevere Thunderstorm WarningSGFCedar38 min
Jun 22, 8:10 AM CDTFlash Flood WarningSGFHickory, St. Clair4 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.